Clostridium sordellii toxic shock syndrome after medical abortion with mifepristone and intravaginal misoprostol--United States and Canada, 2001-2005.

https://arctichealth.org/en/permalink/ahliterature173601
Source
MMWR Morb Mortal Wkly Rep. 2005 Jul 29;54(29):724
Publication Type
Article
Date
Jul-29-2005
Source
MMWR Morb Mortal Wkly Rep. 2005 Jul 29;54(29):724
Date
Jul-29-2005
Language
English
Publication Type
Article
Keywords
Abortifacient Agents - administration & dosage - adverse effects
Abortion, Induced - adverse effects
Canada - epidemiology
Clostridium Infections - epidemiology - etiology
Clostridium sordellii
Female
Humans
Mifepristone - administration & dosage - adverse effects
Misoprostol - administration & dosage - adverse effects
Pregnancy
Shock, Septic - epidemiology - etiology
United States - epidemiology
Abstract
On July 19, 2005, the Food and Drug Administration (FDA) issued a public health advisory regarding the deaths of four women in the United States after medical abortions with Mifeprex (mifepristone, formerly RU-486; Danco Laboratories, New York, New York) and intravaginal misoprostol. Two of these deaths occurred in 2003, one in 2004, and one in 2005. Two of these U.S. cases had clinical illness consistent with toxic shock and had evidence of endometrial infection with Clostridium sordellii, a gram-positive, toxin-forming anaerobic bacteria. In addition, a fatal case of C. sordellii toxic shock syndrome after medical abortion with mifepristone and misoprostol was reported in 2001, in Canada. All three cases of C. sordellii infection were notable for lack of fever, and all had refractory hypotension, multiple effusions, hemoconcentration, and a profound leukocytosis. C. sordellii previously has been described as a cause of pregnancy-associated toxic shock syndrome.
PubMed ID
16049422 View in PubMed
Less detail